Alabama, 2018Damaging Wind in Alabama, August 9, 2018
August 9, 2018 · NWS HUN · 1 event in 1 county or zone
A line of thunderstorms pushed east across north Alabama which produced gusty winds. A tree was knocked down by the winds in Guntersville.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms pushed east across north Alabama which produced gusty winds. A tree was knocked down by the winds in Guntersville.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 9, 10:55 AM CST, 7 minutes earlier.
Area forecast discussion, Aug 9, 10:55 AM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1155 AM CDT Thu Aug 9 2018
.UPDATE...
For 18Z TAFS.
&&
.NEAR TERM...(Rest of Today)
Issued at 831 AM CDT Thu Aug 9 2018
Radar shows clusters of thunderstorms over northern MS just beginning
to move into northwest AL. This trend should gradually continue
through the morning into the midday hours. Dense valley fog along the
Cumberland Plateau was rather persistent this morning and had
previously added this to the forecast grids. This should dissipate
over the next 1-2 hours. The earlier thunderstorms in northeast AL
and southern middle TN have shifted east. Have adjusted the morning
PoP to account for this decrease, then bring the PoP areawide to
60-70%. Low to mid level lapse rates do not appear very steep, but
very heavy rainfall could become a problem if training occurs later
today.
.SHORT TERM...(Tonight through Saturday Night)
Issued at 400 AM CDT Thu Aug 9 2018
The main effects of the initial short wave will begin to wane by
this evening as the feature moves off to the ENE. This coupled with
the loss of daytime heating will likewise lead to a reduction in the
coverage of showers and storms during the evening. However, the next
portion of the short wave complex will begin to move back into the
area later tonight. This may help to instigate further shower and
development, which will also be fed by the development of a weak
(~20-25 kt) WSW low-lvl jet and moisture advection. The forecast will
feature an initial decrease in POPs for the evening, but then a
gradual increase overnight, especially for western areas.
The parent mid/upr short wave will move across the area on Friday,
leading to perhaps better coverage of showers and thunderstorms.
Aiding the broad lift will be divergent flow aloft at the base of an
upper jet. Depending on the timing, instability will be sufficient to
generate good coverage of thunderstorms, especially during the
afternoon, which appears to be most likely in about the eastern half
of the area.
The short wave will advance quickly to the east, and a sfc front
will likely cross the area in its wake late Friday. A slightly drier
air mass with dew points falling into the 60s will be poised to enter
the area for Saturday. Due to the decrease in instability, chances
for shower and thunderstorm development will be lower, despite the
movement of yet another potentially (very) weak short wave across the
area on Saturday.
.LONG TERM...(Sunday through Wednesday)
Issued at 330 AM CDT Thu Aug 9 2018
As a ridge amplifies into the Northern Plains and upper Midwest on
Sunday, it will pinch the trough located across the eastern half of
the CONUS causing a closed low to develop. This closed low will
meander over the OH Valley through Tuesday.
At the sfc, a diffuse frontal boundary will still be lingering in
the area on Sunday. Combined with daytime heating, scattered showers
and thunderstorms are once again expected. The boundary will move
southward on Monday, however weak disturbances rounding the trough
will keep scattered convection in the forecast. A trough moving
through southern Canada will push the lingering closed low
northeastward heading into Tuesday. Drier air will filter in behind
it and give way to some weak ridging. This will allow the chance of
precip to taper off Monday night and leave diurnal convection for
Tuesday and Wednesday. The height rises will bring daytime temps back
to seasonal values, around 90 degrees, for Tuesday and Wednesday.
Overnight lows will stay around 70 degrees, only warming a tad by
mid-week. The ridge doesn't last long due to a shortwave moving out
of the Southern Plains by Thursday. Did not venture far from
guidance with the differences in how models handle the Canadian
trough early in the week which then affects how the shortwave mid-
week is handled, thus kept with low POPs at this time.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1155 AM CDT Thu Aug 9 2018
Area of showers and a few thunderstorms will move east of the KMSL
and KHSV areas by 18-19Z. Isolated thunderstorms could redevelop by
late this afternoon, but the probability is too low to include at
this time. VFR ceilings are expected through this evening and
overnight, with additional chances of showers and thunderstorms,
especially late tonight. However, given the uncertainty, will only go
with VCSH or VCTS for late this evening into the overnight hours
starting at 03Z for KMSL and 06Z for KHSV. Ceilings may drop below
030agl (MVFR) by 12-15Z, although there could be areas of 015-025agl
in some areas at times across north AL and southern middle TN.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
NEAR TERM...17
SHORT TERM...KDW
LONG TERM...JMS
AVIATION...17
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Aug 9, 4:26 AM CST, 6 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
526 AM CDT Thu Aug 9 2018
ALZ001>010-016-TNZ076-096-097-101100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
526 AM CDT Thu Aug 9 2018
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...Today and Tonight...
Scattered to numerous thunderstorms are expected to develop and
affect the area again today. Similar to recent days, some
thunderstorms will be capable of producing strong gusty winds and
locally heavy rainfall.
Shower and thunderstorm activity is expected to wane in the early
evening, but redevelopment may occur late tonight, especially in
northwestern Alabama.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday...
Scattered to numerous thunderstorms are expected again on Friday,
with the best chances mainly in the eastern half of the area. Storms
may be capable of producing strong wind gusts and locally heavy
rainfall.
Showers and thunderstorms will continue to be possible from Saturday
through Wednesday. The coverage of activity is expected to be
generally lower, especially on Saturday, but may increase again on
Sunday as a front moves into the area.
.SPOTTER CALL TO ACTION STATEMENT...
Activation of storm spotters and emergency management personnel is
not anticipated at this time.
In the hours before
Special weather statement, Aug 9, 5:06 AM CST, 5 hours 56 minutes before
Special Weather Statement
National Weather Service Huntsville AL
606 AM CDT Thu Aug 9 2018
ALZ009-010-091400-
Jackson-DeKalb-
Including the cities of Scottsboro, Fort Payne, and Rainsville
606 AM CDT Thu Aug 9 2018
...Areas of fog in the valleys of northeastern Alabama...
Fog continues in the valleys of northeastern Alabama this morning,
mainly affecting Jackson and DeKalb Counties. This includes the
cities of Fort Payne and areas from near Woodville and Scottsboro
northeastward through Bridgeport. The fog will be dense in a few
locations and will affect travel along Interstate 59 in DeKalb
County, and U.S. Highway 72 in Jackson County. Additional State
Routes such as 65, 79 and 56 in the valleys of Jackson County will
likewise be affected by the fog. Visibilities may fall below one mile
and even down to one quarter mile in some instances. Motorists may
encounter rapidly changing visibility conditions and are urged to
drive with caution in these areas this morning. The fog is expected
to dissipate by 9 AM.
KDW
Thunderstorm Wind, Marshall
- When
- August 9, 11:02 AM CST
- Where
- Marshall County, 0.57 mi E of Warrenton
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- Emergency Manager
- Coordinates
- 34.350, -86.360
A tree was knocked down along the intersection of Warrenton Road and Point of Pines Road in Guntersville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Texas, August 9 to 11, 2018$400,000 · 50 kt wind · 4 events
- Flash Flooding and Dust Storm in Arizona, August 9 to 11, 20182 injured · $132,000 · 54 kt wind · 9 events
- Tornado and Flash Flood in New Mexico, August 9, 2018$300,000 · EF0 · 7 events
- Dust Storm and Hail in Nevada, August 9 to 11, 2018$170,000 · 1 in hail · 8 events
- Flooding and Damaging Winds in Massachusetts, August 9, 2018$58,000 · 50 kt wind · 10 events
- Damaging Winds and Heavy Rain in Arizona, August 9, 2018$48,000 · 61 kt wind · 6 events
- Damaging Winds and Lightning Strike in South Carolina, August 9, 20181 injured · $3,000 · 55 kt wind · 30 events
- Tornado and Hail in Wisconsin, August 9, 2018$51,000 · EF0 · 3 events
- Damaging Wind in Arizona, August 9, 2018$30,000 · 61 kt wind · 1 event
- Damaging Winds in New York, August 9, 2018$19,000 · 61 kt wind · 2 events
- Flash Flooding and Heavy Rain in Arizona, August 9 to 10, 2018$15,000 · 4 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 9, 201850 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764191.